American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2015, 3(11), 380-382
DOI: 10.12691/ajmcr-3-11-9
Open AccessCase Report

Hematemesis in a Child on Olanzapine

Richard Pescatore DO1, , Dunisha Ranasuriya MD1, Lisa Drago DO1, Julie Whitney DO1 and Sandra Nairn DO1

1Department of Emergency Medicine, Cooper University Hospital, Camden, NJ

Pub. Date: November 03, 2015

Cite this paper:
Richard Pescatore DO, Dunisha Ranasuriya MD, Lisa Drago DO, Julie Whitney DO and Sandra Nairn DO. Hematemesis in a Child on Olanzapine. American Journal of Medical Case Reports. 2015; 3(11):380-382. doi: 10.12691/ajmcr-3-11-9

Abstract

The case of a 13-year old boy with hepatic steatosis secondary to atypical antipsychotic use is described. The patient presented with a single episode of moderate-volume hematemesis and was found to have severe fatty infiltration and ductal dilatation of the liver. These changes were attributed to the patient’s use of olanzapine for behavioral disorders related to autism spectrum disorder. The differential diagnosis of pediatric hematemesis is described, as well as the importance of considering adverse drug affects in patients maintained on olanzapine and other antipsychotics.

Keywords:
GI bleeding pediatrics hepatic steatosis olanzapine fatty liver hematemesis antipsychotics

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Boyle, John T. Gastrointestinal Bleeding in Infants and Children. Pediatrics in Review (2008) 29:39-52.
 
[2]  Flank J, Sung L, Dvorak C, et al. The Safety of Olanzapine in Young Children: A Systematic Review and Meta-Analysis. Drug Saf (2014) 37:791-804.
 
[3]  Yatham LN, Goldstein JM, Vieta E, et al. Atypical Antipsychotics in Bipolar Depression: Potential Mechanisms of Action. J Clin Psychiatry (2005) 66[suppl 5]:40-48.
 
[4]  Mozes T, Greenberg Y, Spivak B, et al. Olanzapine treatment in chronic drug-resistant childhood-onset schizophrenia: an open-label study. J Child Adolesc Psychopharmacol. 2003; 13(3):311-7.
 
[5]  Hwang, Jen-Ping, et al. "The efficacy and safety of olanzapine for the treatment of geriatric psychosis." Journal of clinical psychopharmacology 23.2 (2003): 113-118.
 
[6]  Adebayo KO, Ibrahim N, Modanya T, et al. Life-threatening hematemesis associated with clozapine: a case report and literature review. Ther Adv Psychopharmacol (2013) 3(5):275-277.
 
[7]  Van Veggel M, Olofinjana O, Davies G, et al. Clozapine and gastro-oesophageal reflux disease—an investigation of temporal association. Acta Psychiatr Scand 2013 Jan 127 (1):69-77.
 
[8]  Ozcanli T, Erdogan A, Ozdemir S, et al. Severe liver enzyme elevations after three years of olanzapine treatment: A case report and review of olanzapine associated hepatotoxicity. Prog in Neuro-Psychopharm and Bio Pysch 2006: Aug 30 (6)1163-6.
 
[9]  Manceaux P, Constant E, Zdanowicz N, et al. Management of Marked Liver Enzyme Increase During Olanzapine Treatment: A Case Report and Review of the Literature. Psychiatria Danubina, 201: 23 (1)15-17.
 
[10]  Raz A, Bergman R, Eilam O. A case report of olanzapine-induced hypersensitivity syndrome. Am J Med Sci 2001: (321)156-158.
 
[11]  Jadallah KA, Limauro DL, Colatrella AM. Acute hepatocellular-cholestatic liver injury after olanzapine therapy. Ann Intern Med 2003: 18 (138)357-8.
 
[12]  Tchernichovsky E, Sirota P. Hepatotoxicity, leucopenia and neutropenia associated with olanzapine therapy. Int J Psychiatry Clin Pract (2004) 8:173-7.